Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2002, 5:30 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2002, 5:30 PM MDT (23:30 UTC)
- Expired
- May 15, 2002, 6:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2273 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 152330 SVRGLD KSC181-199-160030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 530 PM MDT WED MAY 15 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SHERMAN COUNTY IN NORTHWEST KANSAS NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 630 PM MDT * AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL WALLACE COUNTY...OR ABOUT 15 MILES SOUTH OF GOODLAND...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER WILL OCCUR WITH THE SEVERE STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3929 10179 3899 10178 3898 10150 3927 10146
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:20 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 15, 2:20 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT WED MAY 15 2002 AT 20Z...COOL FRONT STRETCHES FROM MINNESOTA INTO EXTREME SW NEBRASKA...THEN BACK INTO NORTHERN COLORADO. MEANWHILE...WEAK AFC LOW PRESSURE CONTINUES ACROSS SE COLORADO. THE RESULTANT WIND FIELD ACROSS CWA IS A BIT CHAOTIC BETWEEN THESE TWO FEATURES...BUT SHOULD TREND TOWARD A SLOWLY STRENGTHENING NORTHEAST FLOW THIS EVENING AND OVERNIGHT. STEEP 700-500 LAPSE RATES HAVE BECOME ESTABLISHED FROM COLORADO ACROSS MUCH OF WESTERN KANSAS...AND COMBINATION OF WEAK SHORT WAVE PUSHING ACROSS COLORADO AND AFTERNOON HEATING WILL CONTINUE TO GENERATE CONVECTION THROUGH THIS EVENING. ACTIVITY PUSHING EAST OFF MOUNTAINS INTO OUR WESTERN CWA IS DEVELOPING IN AN INVERTED VEE TYPE OF ATMOSPHERE...AND MARGINAL HAIL WITH STRONG DOWNBURSTS ARE ANTICIPATED FROM SOME OF THE BETTER DEVELOPED STORMS. FURTHER SOUTH NEAR THE SFC LOW AND IN SOMEWHAT BETTER LOW LEVEL MOISTURE...STORMS SHOULD HAVE A BETTER CHANCE FOR PRODUCING LARGER HAIL AND LOCALLY DECENT RAINFALL ALONG WITH STRONG WINDS. MESOETA DEVELOPS A LARGE AREA OF NOCTURNAL CONVECTION THIS EVENING...WHICH IS EXPECTED TO CLIP THE SE PART OF OUR CWA AS LOW LEVEL JET DEVELOPS. THIS PRECIP AREA WILL THEN PROGRESS INTO CENTRAL KANSAS OVERNIGHT. WILL GO WITH BEST POPS IN THE SE AND LOWER POPS IN THE NORTH FOR TONIGHT. WILL KEEP A SLIGHT CHANCE OF LIGHT RAIN OR SHOWERS FOR THURSDAY...WITH BETTER CHANCES AGAIN THURSDAY NIGHT IN STRONG UPSLOPE AND BETTER JET DYNAMIC FORCING. WILL KEEP SOME LOW POPS IN FOR FRIDAY MORNING FOR LIGHT RAIN OR DRIZZLE IN UPSLOPE FLOW BEFORE BULK OF SFC HIGH SETTLES IN LATER IN THE DAY. MESOETA CARRIES A DEEP LAYER OF HIGH RH FOR FRIDAY MORNING SO THINK CLOUDS AND DRIZZLE WILL BE A GOOD BET...ESP IN THE WEST. MODELS INDICATE THAT SAT-SUN-MON SHOULD BE MORE SETTLED OF THE FORECAST PERIOD WITH SHARP SLOW MOVING RIDGE ALOFT HOLDING JUST WEST. BY MONDAY NIGHT...AND CONTINUING THRU EXTENDED PERIOD...FEEL THE COMBINATION OF LOW LEVEL SOUTHEAST FLOW AND APPROACHING SLOW MOVING TROUGH WILL SET UP A PERIOD OF SHOWER/TSTM CHANCES FOR THE AREA. SOME CONCERN THAT UPPER TROUGH WILL SIT IN THE WEST FOR AWHILE WITH THE RIDGE LINE HOLDING TO OUR WEST...WHICH WOULD DELAY ONSET OF PRECIP CHANCES...BUT FOR NOW WILL GO WITH MRF TIMING...WHICH IS JUST A TAD FASTER THAN EUROPEAN. .GLD...NONE. 19/DLF
In the hours before
Special weather statement, May 15, 3:00 PM MDT, 2 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT WED MAY 15 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING...PRIMARILY SOUTH OF A LINE FROM SHARON SPRINGS TO HILL CITY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ACROSS THE ENTIRE AREA. HOWEVER...THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS IS SOUTH OF A LINE FROM SHARON SPRINGS TO HILL CITY...DURING THE EVENING HOURS. SURFACE LOW PRESSURE WILL TRACK SLOWLY EASTWARD ACROSS SOUTHWEST KANSAS DURING THE EVENING HOURS. DURING THE EVENING...A WARM FRONT WILL EXTEND NORTHEAST FROM THE SURFACE LOW ROUGHLY FROM GARDEN CITY KANSAS TO GRAND ISLAND NEBRASKA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE WARM FRONT...AS LOW LEVEL CONVERGENCE MAXIMIZES. SEVERE THUNDERSTORMS WILL BE MOST LIKELY THIS EVENING...SOUTH OF A LINE FROM SHARON SPRINGS TO HILL CITY...DUE TO ADEQUATE INSTABILITY...WIND SHEAR AND LOW LEVEL CONVERGENCE. LARGE HAIL AND DAMAGING WINDS WILL BE THE THREATS FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP. NORTH OF THE LINE FROM SHARON SPRINGS TO HILL CITY...THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE STRONG WIND GUSTS OF 40 TO 50 MPH. A FEW THUNDERSTORMS IN THIS AREA COULD PRODUCE WIND GUSTS IN EXCESS OF 60 MPH DURING THE LATE AFTERNOON AND EVENING HOURS. && RUBIN
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.